Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Glasgow, MT

June 2, 2012Garfield County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 2, 2012, 7:30 PM MDT for Garfield County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2012, 7:30 PM MDT (01:30 UTC)
Expired
Jun 2, 2012, 8:00 PM MDT
In force
30 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 149 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS55 KGGW 030130
SVRGGW
MTC033-030200-
/O.NEW.KGGW.SV.W.0003.120603T0130Z-120603T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
730 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 PM MDT.

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF SAND SPRINGS TO 12 MILES SOUTH OF SAND
  SPRINGS...OR ALONG A LINE EXTENDING FROM 36 MILES EAST OF WINNETT
  TO 39 MILES EAST OF WINNETT...AND WERE MOVING EAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SAND SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4685 10757 4721 10773 4720 10686 4686 10672
      4686 10746 4685 10747
TIME...MOT...LOC 0130Z 271DEG 46KT 4713 10754 4693 10746

$$
TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:27 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 2, 6:27 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
627 PM MDT SAT JUN 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATED THE FORECAST TO EXTEND THE SEVERE THUNDERSTORMS WATCH
ACROSS THE NORTHEAST ZONES FOR THIS EVENING. MAIN THREAT WILL BE
FROM DAMAGING THUNDERSTORM WINDS ALONG WITH POSSIBLE HEAVY
RAINFALL. HAIL SIZE OF AROUND ONE INCH IS POSSIBLE AS LATEST
SOUNDING INDICATES UPDRAFTS COULD SUPPORT HAIL OF THAT SIZE BUT
THE BIGGEST THREAT WILL BE FROM THUNDERSTORM OUTFLOW WINDS. RSMITH

PREVIOUS DISCUSSION...THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS THAT HAVE DEVELOPED ACROSS THE REGION WILL SLOWLY
EXIT THE AREA DURING THE EVENING HOURS. SEVERE POTENTIAL SHOULD BE
OVER BY 9PM FOR AREAS WEST OF A LINE FROM OPHEIM TO GLASGOW TO
JORDAN AND OVER BY MIDNIGHT FOR THE REMAINDER OF THE CWA. HEAVY
RAINS WITH EXITING SHOWERS WILL BE THE MAIN ISSUES AS PRECIPITABLE
WATER ON THE MORNING UPPER AIR SOUNDING IS REACHING TOWARD 1 INCH
AND DOES BREAK 1 INCH IN THE FORECAST SOUNDINGS FOR THIS
AFTERNOON. 700 MB MIXING RATIOS SHOW A RICH... MOIST ATMOSPHERE
RIVER ORIGINATING FROM OFF THE COAST OF NORTHERN CALIFORNIA
PUMPING THE ABUNDANT MOISTURE INTO THE REGION.

SUNDAY THROUGH MONDAY... SHOWERS WILL EXIT THE AREA DURING THE
EARLY MORNING HOURS LEAVING STABLE CONDITIONS AND PARTLY CLOUDY
TO CLEAR SKIES. ANTICIPATE NEARLY CLEAR TO PARTLY CLOUDY SKIES
ALLOWING TEMPERATURES TO COOL DURING THE MORNING AND MAKE FOR A
COOLER DAY SUNDAY. HOWEVER... SUNDAY NIGHT THROUGH MONDAY A SYNOPTIC
RIDGE WILL BEGIN TO REASSERT ITS DOMINANCE AS IT BUILDS IN FROM
THE DESERT SOUTHWEST AND INTERMOUNTAIN WEST. THIS WILL RAPIDLY
WARM SURFACE TEMPERATURES THROUGH MONDAY AND BEYOND. OTHERWISE
ANTICIPATE DRY CONDITIONS THROUGH THESE PERIODS. GAH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FORECAST PROBLEM AT THE BEGINNING OF THE EXTENDED PERIOD WITH
TROF DIGGING ACROSS THE PACIFIC COAST PRODUCING DEEP SOUTHERLY
FLOW INTO THE NORTHERN PLAINS. HIGH AMPLITUDE PATTERN WILL PUMP
GULF MOISTURE NORTHWARD ON THE LOW LEVEL JET. MODELS ALSO
SUGGESTING DRY SLOT PUSHING INTO EASTERN MONTANA ON TUESDAY WHICH
MAY DISRUPT DEVELOPMENT OF CONVECTION. BETTER CHANCE OF RAIN WILL
OCCUR ON WEDNESDAY WITH COLD FRONT PUSHING ACROSS THE REGION.

FLOW PATTERN FLATTENS OUT BUT REMAIN CYCLONIC THROUGH THE END OF
THE PERIOD SO WILL CONTINUE WITH SOME CHANCES OF THUNDERSTORMS.
EBERT

PREVIOUS LONG TERM DISCUSSION...EXTENDED BEGINS WITH A RIDGE OVER
NORTHEAST MONTANA WHICH SLOWLY IS FORCED EAST BY THE DIGGING
TROUGH OVER THE UPPER GREAT BASIN. THE FLOW BECOMES SOUTH-
SOUTHEAST AT ALL LEVELS WHICH MAKES IT A VERY INTERESTING SYSTEM.

BOTH THE GFS AND ECMWF HAVE DIFFERENT PERIODS OF CONVECTION THROUGH
THE EXTENDED. NO GOOD EVENTS TIMED OUT OTHER THAN NEXT SATURDAY
NIGHT INTO SUNDAY WITH A COLD FRONT. THEREFORE WILL KEEP WITH THE
CLIMO OF SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THROUGH THE
PERIOD. THE CONVECTION SHOULD FOLLOW TYPICAL DIURNAL AFTERNOON
AND EVENING BEST CHANCES... LESS DURING THE OVERNIGHT AND MORNING
HOURS. PROTON

&&

.AVIATION...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF IFR WITH HEAVY RAIN
THROUGH 06Z AS THEY TRACK FROM SOUTHWEST TO NORTHEAST THROUGH THE
EVENING. OTHERWISE VFR CONDITIONS ARE EXPECTED. WINDS WILL TURN
NORTHWEST LATE TONIGHT AND PERSIST THROUGH SUNDAY. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 2, 2:29 PM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SAT JUN 2 2012

MTZ016>027-059>062-031000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
229 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON BRINGS THE POTENTIAL FOR THE FIRST SEVERE WEATHER
EVENT OF THE YEAR. STORMS ARE EXPECTED TO FIRE UP ACROSS CENTRAL
MONTANA AND SPREAD INTO EASTERN MONTANA DURING THE LATE AFTERNOON
AND EVENING HOURS...THEN DIE DOWN BY MIDNIGHT. THE PRIMARY THREATS
WILL BE STRONG WINDS... BRIEF HEAVY DOWNPOURS... AND HAIL OF NEAR
1 INCH. SOME MINOR SMALL STREAM FLOODING IS POSSIBLE WITH WATER
RUNOFF AS GROUNDS ARE ALREADY SATURATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 6:35 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
635 PM MDT SAT JUN 2 2012

MTZ021-030100-
PETROLEUM-
635 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 700 PM MDT.

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF GRASS RANGE TO 7 MILES SOUTHWEST OF WINNETT...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   WINNETT...

LAT...LON 4719 10872 4723 10872 4731 10847 4732 10832
      4736 10832 4740 10820 4703 10793 4684 10850
      4699 10861 4709 10861 4710 10870 4716 10874
      4718 10874
TIME...MOT...LOC 0035Z 245DEG 28KT 4717 10859 4697 10843

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 2, 6:49 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SAT JUN 2 2012

MTZ025>027-030115-
DAWSON-PRAIRIE-WIBAUX-
649 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 715 PM MDT.

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF FALLON...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS OFEASTERN
PRAIRIE...SOUTHEASTERN DAWSON AND SOUTHWESTERN WIBAUX COUNTIES.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4693 10443 4670 10438 4667 10499 4684 10503
TIME...MOT...LOC 0048Z 262DEG 26KT 4677 10488

GAH
WEATHER.GOV/GLASGOW
Local storm report, Jun 2, 7:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
707 PM MDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     8 NW LINDSAY            47.28N 105.29W
06/02/2012  M61 MPH          DAWSON             MT   AWOS

            LINDSAY DIVIDE AUTOMATED STATION REPORTED A 61 MPH GUST
            AT 559 PM AND 600 PM.

&&

RMORGAN
Special weather statement, Jun 2, 7:15 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
715 PM MDT SAT JUN 2 2012

MTZ026-027-030200-
PRAIRIE-WIBAUX-
715 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES EAST OF FALLON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. UP TO TWO INCHES OF HEAVY RAIN HAVE ALSO
BEEN REPORTED BY STORM SPOTTERS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CARLYLE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4664 10423 4664 10436 4667 10436 4667 10442
      4668 10443 4668 10460 4665 10461 4666 10473
      4686 10474 4686 10450 4689 10445 4691 10404
      4664 10404
TIME...MOT...LOC 0114Z 271DEG 33KT 4676 10461

GAH
WEATHER.GOV/GLASGOW
Local storm report, Jun 2, 7:17 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       6 N MILDRED             46.76N 104.96W
06/02/2012  M2.01 INCH       PRAIRIE            MT   TRAINED SPOTTER

            OVER 2.00 INCES OF RAIN. TUBE OVER-FLOWED SLIGHTLY. PEA
            SIZED HAIL FOR ABOUT 5 TO 10 MINUTES BETWEEN 645PM AND
            655 PM.

&&

RMORGAN
Special weather statement, Jun 2, 7:23 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
723 PM MDT SAT JUN 2 2012

MTZ022-030200-
GARFIELD-
723 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF MOSBY...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAND SPRINGS...

LAT...LON 4724 10708 4694 10698 4689 10775 4710 10782
TIME...MOT...LOC 0124Z 257DEG 38KT 4704 10764

TFJ
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:23 PM MDTSpecial Weather StatementGGWPetroleum37 min
Jun 2, 6:35 PM MDTSpecial Weather StatementGGWPetroleum25 min
Jun 2, 6:49 PM MDTSpecial Weather StatementGGWWibaux26 min
Jun 2, 7:15 PM MDTSpecial Weather StatementGGWWibaux45 min
Jun 2, 7:23 PM MDTSpecial Weather StatementGGWGarfield37 min
Jun 2, 7:57 PM MDTSpecial Weather StatementGGWGarfield33 min
Jun 2, 8:23 PM MDTSpecial Weather StatementGGWGarfield37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.